exp date isn't null, but text field is
Hypoglycaemia is a serious condition and should be treated as an emergency regardless of patient’s level of consciousness.
Hypoglycaemia is defined as a blood sugar level <4mmol/L in patients with diabetes. It is a potentially dangerous side effect of insulin and sulphonylureas and some other medication used to manage diabetes.
Hypoglycaemia requires immediate treatment as per the “Algorithm for the Recognition and Management of Hypoglycaemia in Adults with Diabetes mellitus in the Community“.
Severe or prolonged episodes of Hypoglycaemia may require administration of IM Glucagon.
Definition of the patient group to be treated:
At risk patients are those who have either type 1 or type 2 diabetes and are taking insulin to control their diabetes.
Especially those with strict blood glucose control ie blood sugars between 4 to 7mmol/L or with impaired hypo awareness, cognitive impairment, the elderly and breast feeding mothers with diabetes.
Do not give Glucagon for hypoglycaemia induced by oral hypoglycaemic agents.
Registered Nurse/Midwife/other relevant registered professional.
Guidance, equipment, training, policies, codes of practice, local guidance.
NHS Highland employees must have completed:
• Medicines Management Learn Pro module
• Learn Pro module Think Check Act
• Diabetes training annual update for Registered Nurses
• BLS training.
Adhere to the guidelines on blood glucose monitoring as per NHS Highland policy.
Undertake appropriate training to carry out clinical assessment of patients leading to a diagnosis that requires treatment according to the indications listed in the protocol.
As per policy above.
IM Glucagon 1mg injection.
Regulation 238 of the Human Medicines regulations 2012 (NHRA2012) allows for certain prescription only medicines to be administered by anyone for the purpose of saving a life in an emergency.
The regulations bypass the need to have an instruction to administer from an independent prescriber or a PGD in place.
Intra muscular injection on the antero-lateral aspect of the thigh or upper outer aspect of the buttock.
As per algorithm.
1mg provided in the Glucagen hypo kit.
Powder for reconstitution 1mg vial and prefilled syringe.
Glucagon may take up to 15 minutes to take effect and can be ineffective in mal nourished patients.
Check blood glucose levels after 10 to 15 minutes if continues below 4 mmol/L repeat the injection of Glucagon.
Once blood glucose level is above 4mmol/L give a carbohydrate snack and continue to monitor blood glucose level, do not omit subsequent doses of insulin.
If an adverse reaction does occur give immediate treatment and inform relevant medical practitioner as soon as possible.
If appropriate, report the reaction to the MHRA using the Yellow Card System
Appearance or suspicion of an adverse reaction, as above.
Glucagen kit x 2 requires to be kept in the fridge and long acting carbohydrate.
Blood glucose monitoring kit.
Glucagon must be stored in the fridge.
As per algorithm.
Contact GP and notify all third parties of intervention for hypoglycaemia and request urgent review of current diabetes medications with either GP or Community DSN.
BNF No. 69 Available at: https://www.medicinescomplete.com/mc/bnf/current
SPC Available at: http://www.medicines.org.uk/emc
NHS policy The management of hypoglycaemia date accessed 11/052015
web link NHS Highland Intranet Highland Diabetes Guidelines - Diabetes and date accessed 11/05/2015
|BLS||Basic life support|
|DSN||Diabetes specialist nurse|
Last reviewed: 17 August 2015
Document Id: TAM156